Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 4, 2018, 2:17 AM EDT for Bland County, Smyth County, Tazewell County, Virginia; Mercer County, Summers County, West Virginia. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2018, 2:17 AM EDT (06:17 UTC)
- Expired
- Apr 4, 2018, 3:15 AM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 2:38 AM EDT | TSTM WND DMG | 3 Ne Jewell Ridge, VA | A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS NEAR THE INTERSECTION OF BEARWALLOW ROAD AND GREASEY CREEK ROAD. |
| Apr 4, 2:45 AM EDT | TSTM WND DMG | 3 Wsw Richlands, VA | A LARGE TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG DAW ROAD. |
| Apr 4, 3:04 AM EDT | TSTM WND DMG | 5 Nnw Bluefield, WV | ONE TREE BLOWN DOWN ALONG FALLS MILL ROAD. |
| Apr 4, 3:05 AM EDT | TSTM WND DMG | 5 Nne Bluefield, WV | A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG RED OAK RIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476
WUUS51 KRNK 040617
SVRRNK
VAC021-173-185-WVC055-089-040715-
/O.NEW.KRNK.SV.W.0004.180404T0617Z-180404T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
217 AM EDT WED APR 4 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northern Smyth County in southwestern Virginia...
Tazewell County in southwestern Virginia...
Bland County in southwestern Virginia...
Western Summers County in southeastern West Virginia...
Mercer County in southeastern West Virginia...
* Until 315 AM EDT
* At 216 AM EDT, severe thunderstorms were located along a line
extending from near Red Jacket to Woodman to near Davenport to 12
miles southeast of Norton, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bluefield...
Bland...
Princeton...
Richlands...
and Tazewell.
This includes The following Location Mercer County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3715 8190 3724 8174 3721 8156 3727 8142
3758 8119 3759 8109 3772 8097 3768 8088
3782 8094 3786 8083 3736 8089 3727 8101
3725 8098 3703 8119 3705 8122 3697 8137
3688 8132 3683 8175 3693 8183 3696 8178
TIME...MOT...LOC 0616Z 259DEG 53KT 3770 8207 3752 8208 3718 8213 3682
8245
HAIL...<.75IN
WIND...60MPH
$$
MBS1 follow-up statement
637
WWUS51 KRNK 040714
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
314 AM EDT WED APR 4 2018
VAC021-173-185-WVC055-089-040724-
/O.EXP.KRNK.SV.W.0004.000000T0000Z-180404T0715Z/
Smyth VA-Tazewell VA-Bland VA-Summers WV-Mercer WV-
314 AM EDT WED APR 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHERN SMYTH...TAZEWELL...BLAND...WESTERN SUMMERS AND MERCER
COUNTIES WILL EXPIRE AT 315 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3715 8190 3724 8174 3721 8156 3727 8142
3758 8119 3759 8109 3772 8097 3768 8088
3782 8094 3786 8083 3736 8089 3727 8101
3725 8098 3703 8119 3705 8122 3697 8137
3688 8132 3683 8175 3693 8183 3696 8178
TIME...MOT...LOC 0714Z 259DEG 53KT 3786 8103 3768 8104 3734 8109 3698
8142
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 1:28 AM EDT, 49 minutes earlier.
Area forecast discussion, Apr 4, 1:28 AM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
128 AM EDT Wed Apr 4 2018
.SYNOPSIS...
A strong cold front will move across the region with an
opportunity for showers and thunderstorms tonight. High
pressure builds in behind the front with very gusty winds and
cooler temperatures for Wednesday into Thursday.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1020 PM EDT Tuesday...
Most significant update late this evening was to expand the wind
advisory for Wednesday into Wednesday night north of Roanoke to
include Alleghany Highlands and along the Blue Ridge to match
with advisory issued by Sterling office, and also added Tazewell
and Smyth counties mainly for higher elevations. Mixing during
the day looks good and model forecast sounding support good
momentum transfer at most locations along and west of Blue
Ridge. Even if winds don't quiet reach advisory thresholds
everywhere, dead limbs and weak trees from the recent heavy snow
are a concern and there may be isolated power outages due to
these weakened or dead trees coming down. The entire advisory
area is out through Wednesday night bu it is likely it will be
cancelled early except for maybe the southern part of the Blue
Ridge where lowering inversion and mountain wave activity could
keep some stronger ridge gusts going much of the night.
Otherwise, based on upstream radar evolutions and most recent
high resolution model runs it looks like the broken line of
showers and storms will not reach far western counties until
07-08Z (3 to 4 AM), and should be weakening rapidly as it
arrives. Have continued to slow down time of arrival a bit more
in forecast grids. HRRR suggests a fine line with narrow band of
wind gusts that could reach up to 50 mph into parts of SE WV and
maybe Tazewell VA by this time, but weakening quickly after
that. Thus, one or two severe warnings are not out of the
question, but most likely these will be sub-severe shallow lines
of convection, with limited thunder by the time they arrive
given very limited instability.
No other changes to forecast at this time.
Previous discussion as of 755 PM EDT Tuesday...
Clearing taking place a little more quickly in the west than
expected before clouds fill back in again just ahead of line of
showers and probably still a few embedded thunderstorms along
the cold front that will not be arriving in the far west until
at least midnight if not closer to 2 or 3 AM. Recent HRRR runs
have slowed down timing until about 3 AM and made some
appropriate adjustments to PoP values for these trends but
still have mention of thunder arriving very soon after midnight
in far west. Temperatures may drop this evening under clearing
skies but will then steady out as clouds and showers move back
in, until finally dropping more quickly toward morning behind
the cold front. Likely will make a few additional adjustments to
timing with another update by 10 PM based on radar trends at
that time.
Prey discussion as of 300 PM EDT Tuesday...
An upper level trough will move from the northern Plains states to
the Great Lakes region overnight. Meanwhile, the associated surface
low will track from the Great Lakes to Toronto. The cold front
attached to this system will extend this evening from the Great
Lakes to southern Texas. By morning, this front will have moved east
to Pennsylvania stretching south into eastern Texas. The middle
portion of the front (Ohio and Tennessee Valleys) will approach SE
WV/SW VA after midnight.
The cold front will come roaring through the region Wednesday
morning, exiting the piedmont by the afternoon. A line of convection
will accompany the front. Strong gusty winds and heavy rain is
expected with this line, mainly across the mountains as it weakens
tracking east. Behind the front, strong pressure rises will bring
windy conditions to the area into Wednesday evening. For now, the
plan is to handle the line of convection with a special weather
statement (SPS) and warning on specific cells that exhibit severe
threat. There are no plans on extending the wind advisory as
threshold and confidence are low.
Since this system is quick, most of the rainfall will result in
runoff. Since creeks and streams are running very low due to some-
what dry antecedence conditions over the past couple of day, there
is a very low chance for any hydro issues. Rainfall amounts will
range from three quarters of an inch along western slopes of SE
WV/SW VA to a quarter of an inch in the piedmont.
With the wedge removed from the area and increasing southwest flow
ahead of the front, overnight temperatures will be close to normal
day-time highs for this time of year. Of course, the speed of the
passing front and subsequent cold air advection, temperatures will
fall into the mid 40s to lower 50s across the mountains. High
temperatures across the mountains may only warm a few degrees from
overnight low as northwest winds ushers in very cold air. East of
the Blue Ridge, overnight lows will remain mild and in the upper 50s
to lower 60s. Temperatures should warm at least 10 degrees in the
east with a delay of colder air and downsloping flow.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM EDT Tuesday...
Winter like temperatures will be found across our region
Wednesday night coupled with brisk northwest winds. 850mb
temperatures of -5 to -10 deg C will set stage for a chilly
start thursday with early morning lows ranging from the 20s
mountains to the lower 30s Piedmont. Upslope potential appears
limited, so not really expecting any significant snow shower
activity across the mountains and this has been reflected in the
minimal upslope flow pops.
After a chilly, below freezing morning early Thursday, abundant
sunshine and moderating temperatures aloft under the near zonal
flow will allow temperatures to top out only about 5-10 degrees
below normal in the 50s west to near 60 east, with 40s for the
highest elevations.
Another cold front will be approaching from the west late
Friday and affect the CWA over the weekend as this feature
stalls and becomes the focus for low pressure development.
Southwesterly flow ahead of the front Friday should allow for
warmer temperatures and perhaps even some showers in western
areas by Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...
Challenging forecast for the weekend as front stalls across the
forecast area and becomes the focus for low pressure to develop
along existing baroclinic zone and move east. Models have
trended warmer and farther north with the cyclone development
suggesting mainly rain across the southern half of the CWA and
potential for a rain/snow mix across the higher elevations. If
enough cold air can infiltrate, then all snow would be possible
at these higher elevations, but given northward shift in storm
track, this "all snow" scenario may be limited to areas along
I-64 corridor. Until a better model consistency becomes
established, confidence is low on p-type as 1 or 2 degrees in
temperature can sway the outcome. Of greater certainty is
likelihood that Saturday will be a wet day with QPF of about a
half inch liquid equivalent. Models are relatively consistent on
timing with bulk of the precip coming through during the day
Saturday, followed by a dry Saturday night and Sunday. Yet
another wave moves along the front Monday, clouds and precip
returning for the first day of the work week.
For now, will continue to advertise possibility of accumulating
snow within the Hazardous Weather Outlook for Saturday. If it
does materialize, at least it will be another weekend instead
of a weekday event...which mitigates school closure concerns.
And with modest warmup forecast Sunday, if there is any
accumulation it should melt quickly under the now April sun
angle. Temperatures through the extended portion of the
forecast are expected to remain below normal, the outlook
through mid month trending that way as well, the jet stream
refusing to give up any ground resulting in a near persistent
tap to cold air residing over Canada.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 120 AM EDT Wednesday...
Showers and storms entering southeast WV/far SW Va early this
morning will be weakening as they move in between 06z-09z from
west to east. Prior to this line of convection some strong low
level winds ahead of the front will lead to LLWS for a few
sites. With the showers expect primarily several hours of MVFR
conditions, but with brief IFR possible at KBLF and KLWB from
roughly 11z to 14Z. This convection will also contain gusty
winds as it rolls across the region through dawn, but overall am
leaning toward no strong gust until fropa. Also thunder threat
will be low enough to keep out of the tafs, with amendments as
needed.
Strong northwest winds will continue behind the front and
increase during the daytime hours Wednesday with mixing. Showers
will break up crossing the mountains early in the day. VFR
conditions should prevail for Wednesday afternoon through
evening, and winds will begin to subside Wednesday evening as
well, other than along ridges.
Extended Aviation Discussion...
High pressure should build over the Mid Atlantic by Thursday to
provide good flying weather. Another cold front should push
eastward on Friday to bring MVFR conditions and rain showers.
Some of the rain may change over to snow in the mountains.
Once this system exits Saturday night should see VFR returning
by Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 11 AM this morning to 8 AM EDT Thursday for
VAZ007-009>020-022>024-033>035.
NC...Wind Advisory from 11 AM this morning to 8 AM EDT Thursday for
NCZ001-002-018.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS/SK
SHORT TERM...PM/RAB
LONG TERM...PM
AVIATION...RCS/SK/WPHazardous weather outlook, Apr 3, 11:29 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1129 PM EDT Tue Apr 3 2018 NCZ003>006-019-020-VAZ032-043>047-058-059-050330- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 1129 PM EDT Tue Apr 3 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and southwest Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers, and possibly an isolated thunderstorm, will bring gusty winds by Wednesday morning and then throughout the remainder of the day behind the showers. Winds could gust as high as 30 to 40 mph on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-033>035-050330- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst- 1129 PM EDT Tue Apr 3 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 8 AM EDT THURSDAY... This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. A line of showers with isolated thunder possible will move through late tonight and toward dawn on Wednesday. Some of these showers and storms could contain very gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, there is a possibility of accumulating snow over parts of the area late Friday night into Saturday. Better chances the farther north in this area, but more details will be provided as we get closer to the event. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ042>044-507-508-050330- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 1129 PM EDT Tue Apr 3 2018 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Tonight. A line of showers with isolated thunder possible will move through late tonight and toward dawn on Wednesday. Some of these showers and storms could contain very gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a possibility of accumulating snow over parts of the area late Friday night into Saturday. Better chances the farther north in this area, but more details will be provided as we get closer to the event. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 3:05 AM EDT | Special Weather Statement | RNK | Smyth | 55 min |
| Apr 4, 3:17 AM EDT | Special Weather Statement | RNK | Bland | 43 min |
| Apr 4, 4:00 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, Roanoke, City of Covington | 45 min |
| Apr 4, 4:05 AM EDT | Special Weather Statement | RNK | Carroll, Montgomery, Pulaski, City of Galax, City of Radford | 40 min |
| Apr 4, 4:45 AM EDT | Special Weather Statement | RNK | Carroll, Floyd, Franklin, Henry, Patrick | 60 min |
| Apr 4, 4:50 AM EDT | Special Weather Statement | RNK | Amherst, Bedford, Botetourt, Montgomery, Roanoke, Rockbridge and 4 more | 55 min |
| Apr 4, 2:31 AM EDT | Special Weather Statement | RNK | Greenbrier | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.